Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 38, NWS Goodland, KS

July 29, 2019Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 29, 2019, 6:01 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2019, 6:01 PM MDT (00:01 UTC)
Expired
Jul 29, 2019, 9:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:40 PM MDTFLASH FLOODCheyenne Wells, COFEW INCHES OF WATER ON ROADWAY AS YOU ENTER TOWN FROM THE EAST ON HWY 40.
Jul 29, 7:30 PM MDTFLASH FLOOD1 N Cheyenne Wells, COLAW ENFORCEMENT REPORTED IMPASSABLE ROADS DUE TO FLASH FLOODING ON HWY 385 NORTH OF DOWNTOWN CHEYENNE WELLS.
Jul 29, 7:30 PM MDTFLASH FLOODCheyenne Wells, COLAW ENFORCEMENT REPORTED IMPASSABLE ROADS DUE TO FLASH FLOODING DOWNTOWN CHEYENNE WELLS, ALONG HWY 40.
Jul 29, 8:00 PM MDTFLASH FLOOD2 S Cheyenne Wells, CODELAYED REPORT FROM LAST NIGHT. PUBLIC REPORTED VIA FACEBOOK MESSAGE FLASH FLOODING 2 AND A HALF MILES SOUTH OF CHEYENNE WELLS. REPORT INCLUDED A VIDEO OF WATER A FEW INCHES DEEP RUSHING OVER A ROADWAY.
Jul 29, 8:00 PM MDTFLASH FLOODCheyenne Wells, COPUBLIC REPORTED VIA FACEBOOK MESSAGE FLASH FLOODING NEAR THE CHEYENNE COUNTY FAIR GROUNDS IN CHEYENNE WELLS, COLORADO. REPORT INCLUDED A PICTURE AND VIDEO SHOWING A LARGE AMOUNT OF FLOWING WATER OVER THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2870 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS53 KGLD 300001
FFWGLD
COC017-300300-
/O.NEW.KGLD.FF.W.0038.190730T0001Z-190730T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
601 PM MDT Mon Jul 29 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Eastern Cheyenne County in east central Colorado...

* Until 900 PM MDT.

* At 601 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 136 and 169.
 
LAT...LON 3904 10261 3905 10222 3862 10220 3861 10261

$$

JN
1 follow-up statement
115 
WGUS73 KGLD 300033
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
633 PM MDT Mon Jul 29 2019

COC017-300300-
/O.CON.KGLD.FF.W.0038.000000T0000Z-190730T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
633 PM MDT Mon Jul 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 633 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Some locations that will experience flooding include...
Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 136 and 169.
 
LAT...LON 3904 10261 3905 10222 3862 10220 3861 10261

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 4:33 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 29, 4:33 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
433 PM MDT Mon Jul 29 2019

.SHORT TERM...(This evening through Tonight)
Issued at 214 PM MDT Mon Jul 29 2019

Dewpoint coverage has been abnormal for the region with higher
dewpoints over our western coverage area and higher elevation areas.
Lower dewpoints have been observed in our lower areas to the
east. The drier air in these areas will help to reduce the threat
of any severe potential the further east you go in the CWA.

Visible satellite shows convective cumulus over northeastern Colorado and
extreme northwestern Kansas and southwestern Nebraska this
afternoon. A few isolated strong to severe storms will be possible
this afternoon into this evening with the best chance for any
severe storms being in northeastern Colorado. Current MLCAPE
values range from 1500-2000 J/kg in the region with lower values
and CIN just to the east, across the border into Kansas and
Nebraska. DCAPE values range from 1400-1500 J/kg and EBWD values
are around 40+ kts. Any storms that do fire off in northeastern
Colorado will have the potential for large hail, and some strong
wind gusts, in addition to localized heavy rainfall. The extent of
the severe coverage will remain in northeastern Colorado.

Going into the overnight hours, any remaining storms will push
mainly to the south.

.LONG TERM...(Tuesday through Monday)
Issued at 115 PM MDT Mon Jul 29 2019

Overview: A pronounced upper level ridge will prevail over the
central/southern Rockies and High Plains through the upcoming
weekend.

Tue-Wed: With a pronounced ridge in close proximity to the Tri-
State area, expect predominately dry conditions and above normal
temperatures, with highs ranging from the mid 90s to lower 100s.
Although isolated diurnal convection cannot be ruled out in
eastern Colorado during the late afternoon and evening hours on
either day -- activity may largely be confined to the Colorado
Front Range (along/west of I-25).

Thu-Mon: Ridging aloft will persist over the central/southern
Rockies and High Plains through the remainder of the long term
period. With the mid-latitude westerlies generally confined to
higher latitudes (WY/NE/SD/ND), expect near-normal to above normal
temperatures and predominately dry conditions. Isolated diurnal
convection will be possible during the late afternoon and evening
hours each day in eastern Colorado, though the majority of
activity may be confined to the Colorado Front Range (along/west
of I-25). Small amplitude waves on the southern fringe of the
westerlies and/or mesoscale features emanating from upstream
convection may alter convective evolution on any given day,
however, such features cannot be resolved with much (if any)
confidence at this range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 430 PM MDT Mon Jul 29 2019

KGLD, showers/thunderstorms possible from taf issuance through
about 01z as convection near Wray moves southeast toward the
terminal. Severe storms possible. After 01z or 02z vfr conditions
expected. South to southeast winds 10 to 15kts will increase after
sunrise Tuesday morning with gusts near 30kts expected through mid
afternoon before decreasing below 11kts after 20z.

KMCK, vfr conditions expected. An east wind near 10kts will
continue through 14z then veer to the southeast at 14g22kt or so
from 15z through the rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...VINCENT
AVIATION...99
Hazardous weather outlook, Jul 29, 2:19 PM MDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
219 PM MDT Mon Jul 29 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
219 PM MDT Mon Jul 29 2019 /319 PM CDT Mon Jul 29 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter to golf
ball size hail and wind gusts up to 65 mph will be possible late
this afternoon and evening, primarily along and west of Highway 27
between 2 pm and 9 pm MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 29, 4:55 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             STRATTON                39.30N 102.60W
07/29/2019  E1.75 INCH       KIT CARSON         CO   PUBLIC

            UNKNOWN WIND GUSTS CAUSED SMALL LIMBS TO
            BRAKE OFF OF TREES.

&&
Local storm report, Jul 29, 4:57 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     4 E STRATTON            39.30N 102.52W
07/29/2019  M58 MPH          KIT CARSON         CO   MESONET

&&
Local storm report, Jul 29, 4:59 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             4 ESE STRATTON          39.29N 102.54W
07/29/2019  E1.75 INCH       KIT CARSON         CO   LAW ENFORCEMENT

&&
Local storm report, Jul 29, 5:07 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     2 ESE VONA              39.29N 102.71W
07/29/2019                   KIT CARSON         CO   LAW ENFORCEMENT

            LAW ENFORCEMENT CALLED AT 5:03PM MT AND
            REPORTED THAT TWO SEMIS WERE BLOWN OVER BY
            THE WIND. LSR TIME IS REFLECTING RADAR DATA
            TO SUPPORT THIS WIND DAMAGE.

&&
Special weather statement, Jul 29, 5:54 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
554 PM MDT Mon Jul 29 2019

COZ091-300015-
Kit Carson County CO-
554 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
615 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratton, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratton.

This includes Interstate 70 in Colorado between mile markers 414 and
426.

LAT...LON 3938 10271 3941 10253 3916 10242 3912 10274
TIME...MOT...LOC 2354Z 350DEG 16KT 3932 10264

EV
Local storm report, Jul 29, 6:00 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             STRATTON                39.30N 102.60W
07/29/2019  E1.00 INCH       KIT CARSON         CO   PUBLIC

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:10 PM MDTSevere Thunderstorm WarningGLDCheyenne50 min
Jul 29, 6:53 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson23 min
Jul 29, 7:10 PM MDTSevere Thunderstorm WarningGLDCheyenne31 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.